Tornadoes · United States · Pennsylvania · 2008
EF1 tornado, Old Clarendon, Pennsylvania, July 26, 2008
This EF1 tornado ran 0.3 miles across Warren County on July 26, 2008, touching down at 6:07 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 26, 2008
- Touchdown
- 6:07 PM EDT (22:07 UTC)
- Lifted
- 6:08 PM EDT (22:08 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Warren County
- Touchdown point
- 41.767, -79.117
- Lift-off point
- 41.765, -79.112
- Record number
- 0807261607-01
What the Weather Service recorded
A series of pulse severe thunderstorms, which evolved into mini bow echoes during the late afternoon and evening hours of July 26th produced wind damage and large hail across central Pennsylvania. One storm produced a short-lived tornado in Warren County.
A NWS storm survey team, along with the Warren County Public Safety Director, surveyed a known area of damage southwest of Clarendon along a dirt road named Farmsworth Road. Damage, in the form of trees being knocked down, were observed less than one-quarter mile along the road. Dozens of trees were knocked down parallel to the road, all pointing in the same direction for almost 1.5 miles. These trees appeared to be knocked down by a microburst as there was no evidence of tornado damage. ||Approximately one and three-quarters miles down the road, a swath of tree damage was found that appeared to be related a tornado touchdown. The tornado was approximately 250 yards long and 25 to 50 yards wide. Wind speeds were estimated at the expected value for trees being uprooted, which translates into an EF-1 tornado with a maximum wind speed approaching 90 miles per hour.||The downburst swath continued another quarter mile down Farmsworth Road which caused the total track of the downburst to be one and three-quarters miles. Wind speeds that knocked down these trees were estimated to be 70 to 80 mph. The tornado, and associated downburst winds, were part of a larger area of wind damage that extended from three miles west of Tidioute to nine miles west of Warren.||There were no injuries or deaths.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Jul 26, 3:24 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 26, 3:24 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 324 PM EDT SAT JUL 26 2008 .SYNOPSIS... UPPER LEVEL TROF WITH A WEAK SURFACE TROF/FRONTAL REPRESENTATION WILL SLIDE EAST OF THE AREA TONIGHT. ADDITIONAL DISTURBANCES WILL DROP SOUTHEASTWARD ACROSS THE AREA FROM THE UPPER GREAT LAKES ON SUNDAY AND MONDAY BRINGING DRIER AIR INTO THE REGION. THIS PARADE OF FRONTS WILL KEEP THE WEATHER SOMEWHAT UNSETTLED FOR THE NEXT FEW DAYS WITH SCATTERED SHOWER OR AFTERNOON THUNDERSTORM CHANCES EACH DAY. MID- WEEK LOOKS FAIRLY DRY...BUT SHOWERS MAY RETURN FOR THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... WEAKLY FORCED CONVECTION WILL LAST INTO THE EVENING HOURS WITH A FEW STORMS CAPABLE OF PULSING HIGH ENOUGH TO PRODUCE SMALL HAIL AND GUSTY WINDS. BEST DEEP LAYER SHEAR WILL REMAIN NORTH OF THE REGION SO SEVERE THREAT REMAINS LOW. WEAK BOUNDARY LAYER WIND SHIFT WILL BE THE MAIN LOW LEVEL REFLECTION OF UPPER LEVEL TROF/DRYING...WHICH IS CURRENTLY PUSHING INTO CENTRAL OHIO. CONVECTIVE TEMPS CURRENTLY BEING REACHED OVER THE LAUREL HIGHLANDS WITH ISOLATED SHOWERS SPROUTING OVER CAMBRIA AND SOMERSET COUNTIES. THIS SHOULD CONTINUE TO BE THE CASE ELSEWHERE ACROSS THE NORTHWEST MOUNTAINS AND NORTHERN TIER THROUGH THE MID TO LATE AFTERNOON. SLIGHTLY MORE ORGANIZED ACTIVITY MAY APPROACH FROM THE WEST AS THE BOUNDARY MOVES INTO WESTERN PA. ISOLD-SCT CONVECTION WILL DIE DOWN AFTER SUNSET. BUT...LOW CLOUDS COULD HANG ON IN THE NW OVERNIGHT. OVERALL...SEVERE WEATHER THREAT IS MINIMAL...BUT DO EXPECT SOME SMALL HAIL AND SUB-SEVERE GUSTY WINDS UP TO 35KTS WITH THE TALLEST CELLS...WHICH SHOULD BE OVER THE NORTHWEST WHICH IS IN GREATER PROXIMITY TO MORE FAVORABLE SHEAR...ALLOWING SHRA/TSRA TO MORE EFFICIENTLY VENT. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/... DRIER AIR AT THE SURFACE AND THE THE MAIN (ALBEIT SLIGHT) COOLING ASSOCIATED WITH THE UPPER TROF/WEAK SFC FRONT WILL HANG BACK IN THE MIDWEST TONIGHT AND PASS THROUGH ON SUNDAY...AS HEIGHTS FALL ALOFT AND THE LEFT- EXIT REGION OF A STRONG JET ON THE BACK SIDE OF THE TROUGH DROPS THROUGH OHIO. THIS WILL KEEP A CHANCE OF SHOWERS OVER MOST OF THE REGION ON SUNDAY...ESPECIALLY OVER THE EAST. CAPES ARE GENERALLY LOWER SUN AFTN WITH A BIT OF MID-LEVEL WARMING. AGAIN...MOST OF THE CONVECTION WILL DIE OFF AFTER SUNSET. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... LONGWAVE TROUGH LINGERS OVER THE REGION THROUGH THE WEEK WILL KEEP LOW POPS IN THE FORECAST WITH SEASONAL TEMPS. FIRST DISTURBANCE SLIDES THROUGH SUN NIGHT WITH SHOWERS ENDING. HIGH PRESSURE BUILDS IN AT THE SURFACE. A MINOR E-W TROF WILL DROP DOWN ON NW FLOW MONDAY AFTERNOON AND MAY CREATE SHOWERS MONDAY AFTERNOON IN THE NW. THE REST OF THE AREA WILL BE UNDER WEAK SUBSIDENCE AND WILL HAVE A VERY LOW CHC OF SHOWERS. SERIES OF WEAK SHORTWAVES SLIDE OVERHEAD MON/TUE KEEPING LOW CHANCE FOR TSTORM IN THE FORECAST. MORE SIG WAVE SLIDES THROUGH WED WITH SURFACE REFLECTION BRINGING BEST CHANCE FOR RAIN THIS WEEK. THEN CHANCE CONVECTION WILL CONINUE THU BEFORE A DRIER PERIOD FRI/SAT. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A WEAK TROF/SFC COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND EVENING. AIR MASS WILL BE UNSTABLE THROUGH THIS EVENING ALLOWING ISOLATED TO SCATTERED SHRA/TSRA...AT FIRST OVER THE RIDGES...AND THEN SLIGHTLY MORE NUMEROUS AND ORGANIZED ALONG THE BOUNDARY LATE THIS AFTERNOON AND EVENING. REDUCTION IN CIGS/VSBYS FROM VFR TO MVFR WILL BE EXPECTED. IN AND ARND ANY TSRA CIGS/VSBYS COULD EASILY FALL BRIEFLY TO IFR. CONDS WILL RETURN TO VFR CENTRAL TO SOUTHEAST SECTIONS AFTER MIDNIGHT...WITH SOME LOCAL MVFR CIGS POSSIBLE OVERNIGHT AS THE UPPER TROF PASSES...WHILE THE NORTHWEST WILL LIKELY KEEP MVFR CIGS AND LCL IFR CIGS OVERNIGHT INTO SUNDAY MORNING. UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST EARLY NEXT WEEK...WITH TYPICAL CONDITIONS BEING MAINLY VFR OUTSIDE OF THE CONVECTION. THEN PATCHY FOG AND HAZE RESTRICTING THINGS AT NIGHT INTO THE FEW HOURS AFTER SUNRISE. DRIER WEATHER SHOULD BUILD IN TOWARD MID WEEK AS HIGH PRESSURE SLIDES EAST. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...DEVOIR LONG TERM...RXR AVIATION...DEVOIR
Hazardous weather outlook, Jul 26, 3:32 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EDT SAT JUL 26 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-270745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 332 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...TODAY.
In the hours before
Special weather statement, Jul 26, 2:07 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 207 PM EDT SAT JUL 26 2008 PAZ026-034-035-261900- BEDFORD PA-FULTON PA-HUNTINGDON PA- 207 PM EDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTH CENTRAL FULTON AND SOUTHWESTERN HUNTINGDON COUNTIES... AT 200 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF BREEZEWOOD...MOVING EAST AT 12 MPH. THIS STORM MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 35 MPH. THIS STORM WILL BE NEAR HOPEWELL AROUND 215 PM...COALMONT AROUND 230 PM AND WELLS TANNERY AROUND 245 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 167 AND 171. FORECASTER: DEVOIR
Special weather statement, Jul 26, 2:52 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 252 PM EDT SAT JUL 26 2008 PAZ034>036-261945- BEDFORD PA-FRANKLIN PA-FULTON PA- 252 PM EDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTHERN FULTON AND WEST CENTRAL FRANKLIN COUNTIES... AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 17 MPH. THIS STORM WILL PRODUCE PEA-SIZED HAIL. BRIEF HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SALUVIA AROUND 300 PM...HARRISSONVILLE AROUND 315 PM...MCCONNELLSBURG AROUND 330 PM AND FORT LOUDON AROUND 345 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 180...I-70 BETWEEN MILE MARKERS 147 AND 150. THE STORM WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 522. FORECASTER: DEVOIR
Special weather statement, Jul 26, 3:42 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 342 PM EDT SAT JUL 26 2008 PAZ035-262030- FULTON PA- 342 PM EDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY... AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 13 MPH. THIS STORM WAS LOCATED ABOUT 8 MILES TO THE WEST OF A SEPARATE SEVERE THUNDERSTORM ALONG THE FULTON...FRANKLIN COUNTY LINE. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 355 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522. FORECASTER: LAMBERT
Local storm report, Jul 26, 4:51 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG MERCERSBURG 39.83N 77.90W
07/26/2008 FRANKLIN PA EMERGENCY MNGR
UTILITY POLE AND WIRES DOWN IN THE TOWN OF MERCERSBURG
&&
LAMBERTSpecial weather statement, Jul 26, 4:59 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 459 PM EDT SAT JUL 26 2008 PAZ004-262230- WARREN PA- 459 PM EDT SAT JUL 26 2008 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 630 PM EDT... AT 456 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR LOTTSVILLE...TO 5 MILES SOUTHWEST OF CORRY...TO NEAR CAMBRIDGE SPRINGS...MOVING EAST SOUTHEAST AT 19 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR SPRING CREEK AROUND 510 PM...SUGAR GROVE AROUND 515 PM...YOUNGSVILLE AROUND 540 PM...RUSSELL...AND GARLAND AROUND 550 PM...SCANDIA...WARREN...AND GRAND VALLEY AROUND 605 PM AND KINZUA DAM AROUND 620 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...STATE ROAD 59. FORECASTER: LAMBERT
Local storm report, Jul 26, 5:55 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL NE GRAND VALLEY 41.72N 79.54W
07/26/2008 M1.75 INCH WARREN PA TRAINED SPOTTER
0535 PM TSTM WND DMG NE GRAND VALLEY 41.72N 79.54W
07/26/2008 WARREN PA TRAINED SPOTTER
TREES DOWN. POWER KNOCKED OUT.
0535 PM TSTM WND DMG ENTERPRISE 41.63N 79.59W
07/26/2008 WARREN PA COUNTY OFFICIAL
MULTIPLE TREES AND POWER POLES DOWN 1 MILE EAST OF
CRAWFORD/WARREN COUNTY LINE NEAR SR 27.
&&
MACHThe surface observations
Bradford Regional (BFD), 40 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 132 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.